Heavy Rain, Lee
- When
- July 12, 3:00 PM EST to 4:00 PM EST
- Where
- Lee County, 2.96 mi E of Cape Coral
- Reported by
- Trained Spotter
- Coordinates
- 26.603, -81.922
A trained spotter had 3.25 inches of rain in one hour.
The high pressure ridge axis shifted south of the area keeping west to southwest winds in place across the area. Deep moisture also in place allowed for numerous thunderstorms producing heavy rains mainly across the northern Tampa Bay area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
The high pressure ridge axis shifted south of the area keeping west to southwest winds in place across the area. Deep moisture also in place allowed for numerous thunderstorms producing heavy rains mainly across the northern Tampa Bay area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 12, 12:53 PM EST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 153 PM EDT SAT JUL 12 2008 ...LOCALLY HEAVY RAIN AMOUNTS POSSIBLE NEXT FEW DAYS... .SHORT TERM (TONIGHT - MONDAY)...POTENTIAL FOR HEAVY RAIN CONTINUES NEXT FEW DAYS AS THE RIDGE TO THE SOUTH MOVES OUT INTO THE ATLANTIC AND A TROUGH OF LOW PRESSURE SETTLES IN FROM THE NORTH. MODELS CONTINUE TO STRUGGLE WITH TIMING OF FEATURES...BUT IT APPEARS AFTER THIS AFTERNOONS BOUT OF STORMS ACROSS THE INTERIOR...THE NEXT FOCUS WILL BE ALONG A LOW LEVEL CONVERGENCE BOUNDARY AHEAD OF THE SURFACE TROUGH. THIS BOUNDARY IS FORECAST TO BE NEAR THE TAMPA BAY AREA LATE TONIGHT AND APPROACHING THE FORT MYERS AREA SUNDAY MORNING. NOCTURNAL CONVECTION OVER THE GULF NORMALLY WEAKENS AS IT MOVES ONSHORE...SO HEAVIEST RAINS SHOULD FALL ALONG THE COAST TONIGHT WITH LESSER AMOUNTS AS YOU HEAD INLAND. ON SUNDAY...THE LATEST GFS SHOWS DRIER AIR FILTERING IN BEHIND THE FIRST WAVE WITH PRECIPITABLE WATERS DROPPING TO ABOUT 1.5 INCHES IN LEVY COUNTY...BUT REMAINING BETWEEN 1.7 AND 2 INCHES CENTRAL INTERIOR AND SOUTHWEST. EXPECT HEAVIEST RAINS TO OCCUR OVER THE INTERIOR DURING THE AFTERNOON WITH DEEP WESTERLY FLOW IN PLACE. THE NEXT BATCH APPROACHES FROM THE WEST LATE SUNDAY NIGHT WITH PRECIPITABLE WATERS AGAIN APPROACHING 2 INCHES OR SO ALONG THE COAST BY MONDAY MORNING. THE GFS KEEPS THIS MOISTURE LADEN AIR IN PLACE THROUGHOUT THE DAY MONDAY SO LATE NIGHT AND MORNING SHOWERS AND STORMS ALONG THE COAST WILL SHIFT INLAND DURING THE DAY...BUT EXPECT SCATTERED TO NUMEROUS COVERAGE JUST ABOUT ANYWHERE AT ANY GIVEN TIME. AFTER ALL IS SET AND DONE...WE SHOULD BE LOOKING AT WIDESPREAD 1 TO 3 INCH RAIN AMOUNTS WITH ISOLATED AMOUNTS OF 5 INCHES POSSIBLE AS WELL. TEMPERATURES DURING THIS PERIOD WILL BE LARGELY DETERMINED BY HOW MUCH SUNSHINE IS REALIZED ON ANY GIVEN DAY AS WELL AS THE TIMING OF THE HEAVIER SHOWERS. IN GENERAL...DAYTIME HIGH TEMPERATURES SHOULD BE HELD DOWN TO BELOW NORMAL VALUES. .LONG TERM (MONDAY NIGHT - SATURDAY)...BEGINNING OF THE LONG TERM PERIOD WILL CONTINUE TO BE UNSETTLED AS 12Z GFS HAS COME MORE IN LINE WITH 00Z ECMWF. IN GENERAL MID/UPPER LEVEL TROUGHING WILL REMAIN OVER THE SOUTHEAST U.S. AND FLORIDA INTO TUESDAY THEN BECOME CUTOFF WITH THE MID/UPPER LEVEL LOW MEANDERING OVER FLORIDA INTO THURSDAY BEFORE DRIFTING NORTH OF THE AREA BY FRIDAY. THIS WILL CONTINUE THE RATHER MOSTLY CLOUDY SKIES AND HIGH RAIN CHANCES FOR MID-WEEK WITH CHANCES OF RAIN AT ALMOST ANYTIME. THEN AS THE LOW MOVES NORTH AND A MORE EAST TO SOUTHEAST FLOW SETS UP LATE IN THE WEEK WE SHOULD SEE A RETURN TO THE MORE TYPICAL AFTERNOON AND EVENING CONVECTION. THE ADDITIONAL CLOUDS WILL KEEP DAYTIME TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL DURING MID-WEEK WITH OVERNIGHT LOWS NEAR TO SLIGHTLY ABOVE NORMAL THANKS TO THE LOW LEVEL SOUTHWEST FLOW. LATE IN THE WEEK TEMPERATURES WILL RETURN TO NEAR TO SLIGHTLY ABOVE NORMAL. && .AVIATION...STILL LOOKS LIKE THE MAJORITY OF THE CONVECTION WILL SHIFT INLAND AND SOUTH THIS AFTERNOON WITH ANOTHER ROUND OF STORMS DEVELOPING LATER TONIGHT INTO SUNDAY MORNING. THESE STORMS ARE EXPECTED TO AFFECT THE TAMPA BAY REGION OVERNIGHT AND REACH THE FORT MYERS AREA DURING SUNDAY MORNING. SHOWERS AND THUNDERSTORMS WILL CAUSE SOME MVFR/LOCAL IFR CEILINGS AND VISIBILITIES...OTHERWISE VFR CONDITIONS SHOULD PREVAIL OUTSIDE OF THE CONVECTION. && .MARINE...WHILE WINDS AND SEAS SHOULD NOT BE AN ISSUE TO MARINERS OVERALL...THE SCATTERED TO NUMEROUS THUNDERSTORMS...ESPECIALLY DURING THE LATE NIGHT AND EARLY MORNING HOURS WILL POSE A HAZARD. GUSTY WINDS AND LOCALLY ROUGH SEAS WILL ACCOMPANY THE STORMS ALONG WITH DANGEROUS AND FREQUENT CLOUD TO WATER LIGHTNING. SLOW IMPROVEMENT IS EXPECTED AS WE APPROACH THE MIDDLE OF NEXT WEEK. && .FIRE WEATHER...NO FIRE WEATHER CONCERNS AS RAIN CHANCES RUN ABOVE NORMAL FOR THE NEXT FEW DAYS. && .PRELIMINARY POINT TEMPS/POPS... TPA 75 87 76 87 / 60 60 40 60 FMY 74 87 74 88 / 40 50 30 60 GIF 73 88 73 90 / 50 60 30 60 SRQ 74 85 75 87 / 60 60 40 60 BKV 71 88 72 89 / 50 50 30 60 SPG 77 86 77 86 / 60 60 40 60 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE....JILLSON LONG TERM/AVIATION...CLOSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 402 AM EDT SAT JUL 12 2008 FLZ039-042-043-048>052-055>057-060>062-065-122015- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 402 AM EDT SAT JUL 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... SCATTERED THUNDERSTORMS EARLY TODAY WILL BECOME NUMEROUS IN THE AFTERNOON AND EARLY EVENING HOURS. MAIN HAZARDS WILL BE POTENTIAL FOR HEAVY RAIN...DEADLY CLOUD TO GROUND LIGHTNING AND WIND GUSTS OF UP TO 50 MPH. AN ISOLATED SEVERE THUNDERSTORM OR TWO ARE POSSIBLE. ...FLOOD IMPACT... HEAVY RAIN WILL ACCOMPANY THE STRONGEST CELLS WHICH WILL BRING LOCALIZED FLOODING...ESPECIALLY OVER INTERSECTIONS AND LOW LYING AREAS WITH POOR DRAINAGE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NUMEROUS SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED SUNDAY...THEN CONTINUING SCATTERED AFTERNOON THUNDERSTORMS THROUGH THE END OF THE WORK WEEK. THE MAIN HAZARDS WILL AGAIN BE HEAVY RAIN...DEADLY LIGHTNING AND WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. REYNES
The national radar mosaic for the moment the first event began.
10 heavy rain. Local standard time, as filed.
A trained spotter had 3.25 inches of rain in one hour.
A trained spotter reported 4.50 inches of rain in ten hours.
A trained spotter reported 3.92 inches of rain in ten hours.
A trained spotter reported 4.01 inches of rain in one and a half hours.
A trained spotter reported 2.32 inches of rain in 30 minutes.
A trained spotter reported around five inches of rain in one and a half hours and six to eight inches of standing water in the streets and yards in Bayonet Point.
The public reported nine inches of standing water and street flooding near Gulf Way and Sea Pines Drive in Hudson.
The Pasco Fire Rescue reported street flooding with vehicles stranded in the water along State Road 54 in Seven Springs.
The Pasco Fire Rescue reported stranded vehicles in rising water along US 19 south of New Port Richey.
Four inches of rain fell along Aurora Drive, flooding up to 5 inches of water into two homes leaving six people displaced.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126820, 126838, 126842, 126822, 126821, 126823, 126833, 126825, 126832, 126852.